PROMOTING ACCESS TO AFRICAN RESEARCH

Orient Journal of Medicine

Log in or Register to get access to full text downloads.

Remember me or Register



DOWNLOAD FULL TEXT Open Access  DOWNLOAD FULL TEXT Subscription or Fee Access

Allopurinol induced Stevens - Johnson syndrome in a Nigerian woman with chronic lymphocytic leukaemia

CE Okocha, JC Aneke, EP Okwummuo, NC Ibeh

Abstract


Stevens-Johnson syndrome is an adverse muco-cutaneous complication arising from a number of conditions which include the administration of some drugs. A female Nigerian with chronic lymphocytic leukaemia, (Binet stage C) who developed Stevens-Johnson syndrome following commencement of allopurinol is presented. She was treated with intravenous fluids, steroid, antihistamine, antibiotics, skin emollient along with oral care, while allopurinol was discontinued. She attained full recovery and was re-commenced on cyclophosphamide (without allopurinol), with no further sequelae.
Conclusion: Stevens-Johnson syndrome could occur in patients on allopurinol, this is the first of such report (to the author’s best knowledge) from South-East Nigeria. Drug withdrawal and supportive management are associated with clinical recovery.

Keywords: Adverse skin reactions, lymphoid malignancy, steroids




AJOL African Journals Online